Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 7, 2018Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 7, 2018, 2:46 PM CDT for Polk County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 2:46 PM CDT (19:46 UTC)
Expired
Aug 7, 2018, 3:30 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WWUS83 KMPX 071946
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT TUE AUG 7 2018

WIZ014-072030-
Polk-
246 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POLK COUNTY THROUGH 
330 PM CDT...

At 245 PM CDT, a strong thunderstorm was located over Centuria, or 31
miles east of Cambridge, moving east at 10 mph.

Dime size hail is possible with this storm.

Locations impacted include...
St. Croix Falls, Balsam Lake, Taylors Falls, Centuria and Wanderoos. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4550 9230 4529 9248 4541 9266 4543 9265
      4551 9263
TIME...MOT...LOC 1945Z 288DEG 11KT 4544 9260 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 7, 12:32 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 12:32 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1232 PM CDT Tue Aug 7 2018

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Tue Aug 7 2018

Fog has developed again this morning across much of Central MN and
Western WI as there is rich low-level moisture in place below a
subsidence inversion. Cloud cover from an area of thunderstorms that
have progressed eastward into Southwestern MN has prevented fog from
developing across Western MN.

Instability continues to decrease this morning, and without a low-
level jet, storms will continue to weaken. Convection will likely
initiate again once there is sufficient destabilization. The cloud
cover from the morning convection will limit the amount of
instability, but both the mean HREF and GFS indicate near 1000 J/Kg
by 18Z across Southern MN and Western WI. By that time, the mid-
level trough axis is expected to be located from East Central MN to
South Central MN. Thus, the best chances for thunderstorm
development will be across Southeastern MN and West Central WI. The
HRRR and HopWRF members are in agreement of this general area of
thunderstorm development. Bulk shear and mid level lapse rates will
be low -- 10-15 kts and 6-7 degrees C/km, respectively. Thus,
organized thunderstorm activity is not expected Tuesday. Storms are
anticipated to weaken shortly after sundown due to loss of daytime
heating and the trough forcing to the east.

.LONG TERM...(Wednesday through Monday)
Issued at 408 AM CDT Tue Aug 7 2018

The polar jet to our north will remain active this week, with
occasional short waves moving across Canada, dropping southeast
over the western Great Lakes, and helping to maintain the broad
eastern trough. Thus, MN and WI will be in upper northwest flow
through the rest of this week, with occasional short waves
bringing low precipitation chances to eastern MN and western WI.
Meanwhile, the western ridge will move east, and a detached upper
low off the Washington coast will get picked up by a trough moving
across southern Alaska later this week. Sometimes a western upper
low or trough is moved onshore too quickly, but in this case,
models are in decent agreement that it will move onshore. So it
appears that the western ridge will move into our area this
weekend and take on a southwest to northeast orientation. But as
this next trough continues to move east, the ridge looks like it
will be suppressed on Monday, and upper southwest flow should
begin to affect our area, with a return of storm chances.

The various short waves in northwest flow result in small
precipitation chances Wednesday night, Thursday night, and again
Friday night into Saturday. The potential will be typically less
than 25 percent, and confined to eastern MN and western WI. By
Monday night and Tuesday, the upper flow from the southwest
suggests that thunderstorms will return over much of the area.

Temperatures look to be slightly above average, with highs mostly
in the 80s through the period. Some 90 degree readings appear
possible on Wednesday as a thermal ridge over the northern high
plains extends eastward into MN, and somewhat into WI.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue Aug 7 2018

Widely scattered tsra over southern mn associated with upper
trough should exit to the east this afternoon. Will carry temp
tsra over WI taf sites with KMSP on the edge. Clouds lingering to
the east this evening with some fog possible later tonight with
light winds and where sky clears. Continued to mention fog chance
over eastern areas Wednesday morning. Surface winds light
generally less than 7 KTS.

KMSP...On the edge of the thunder threat through about 20z. more
scattered activity to the southeast. Should see vfr trend during
the period with the small chance of fog late tonight along the
river. WIll have to monitor trends into the night. Lit w-sw winds
less than 07kts becoming sw and increasing into Wednesday
afternoon.

/OUTLOOK FOR KMSP/
Wednesday night... VFR. West wind 5 to 10 kt.
Wednesday night... VFR. West wind less than 5 kt.
Thursday and Thursday night... VFR. Northwest wind less than 10 kt.
Friday...VFR. Variable wind 5 kt or less.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...AMK
LONG TERM...TDK
AVIATION...DWE
Hazardous weather outlook, Aug 7, 12:10 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1210 PM CDT Tue Aug 7 2018

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-081715-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
1210 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will spread from west to east
across southern Minnesota and western Wisconsin. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>050-054>058-064-081715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
1210 PM CDT Tue Aug 7 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 2:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
246 PM CDT TUE AUG 7 2018

WIZ014-072030-
Polk-
246 PM CDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL POLK COUNTY THROUGH
330 PM CDT...

At 245 PM CDT, a strong thunderstorm was located over Centuria, or 31
miles east of Cambridge, moving east at 10 mph.

Dime size hail is possible with this storm.

Locations impacted include...
St. Croix Falls, Balsam Lake, Taylors Falls, Centuria and Wanderoos.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4550 9230 4529 9248 4541 9266 4543 9265
      4551 9263
TIME...MOT...LOC 1945Z 288DEG 11KT 4544 9260

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:19 PM CDTSpecial Weather StatementMPXSibley56 min
Aug 6, 7:53 PM CDTSpecial Weather StatementMPXNicollet, Sibley52 min
Aug 7, 3:25 PM CDTSpecial Weather StatementMPXEau Claire35 min
Aug 7, 4:41 PM CDTSpecial Weather StatementMPXDunn64 min
Aug 7, 5:11 PM CDTSpecial Weather StatementMPXDunn64 min
Aug 7, 6:08 PM CDTSpecial Weather StatementMPXPierce67 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.